Hail, Seward
- When
- July 14, 5:18 PM CST
- Where
- Seward County, 0.69 mi S of Liberal
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.020, -100.930
Regardless of an extremely weak flow aloft across the Western High Plains during the period, showers and thunderstorms developed late in the afternoon/evening in the vicinity of a frontal boundary that remained near and along the vicinity of the Oklahoma border. Steep low/mid level lapse rates, sufficient instability, and increased forcing near the boundary created conditions favorable for…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Regardless of an extremely weak flow aloft across the Western High Plains during the period, showers and thunderstorms developed late in the afternoon/evening in the vicinity of a frontal boundary that remained near and along the vicinity of the Oklahoma border. Steep low/mid level lapse rates, sufficient instability, and increased forcing near the boundary created conditions favorable for isolated to widely scattered thunderstorm|development.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 14, 1:10 PM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 210 PM CDT Fri Jul 14 2017 ...Updated Long Term... .SHORT TERM...(This afternoon through Saturday) Issued at 1240 PM CDT Fri Jul 14 2017 Very moist atmosphere across SW KS as of midday, with dewpoints running well into the 60s to near 70, and precipitable water over 1.5 inch. 12z NAM maintains 65-70 dewpoints into this evening, and increases PW further to near 1.9 inch. Very weak pressure gradient this afternoon as a weak frontal boundary continues to meander across the region. Instability will continue to mount through the afternoon, with NAM increasing CAPE to near 2000 J/kg with lifted index of -5C. Flow at all levels is weak (NAM forecast at 500 mb this evening is 1 kt at Dodge City). With such a moist airmass and such weak flow, scattered slow-moving thunderstorms this afternoon and tonight will be capable of very heavy (locally flooding) rainfall. Model consensus is the most likely area to see this activity will be the western 1/2 of the CWA into tonight. All models capture a vorticity max drifting around the CO/KS border into this evening. 12z NAM/GFS both suggest lift from this feature will incite convective initiation across the western zones after 4 pm. Further, 12z NAM depicts a slow-moving MCS that drifts into SW KS overnight. Increased pops some to 50% for these western areas, but may increase again to likely. Also, included heavy rain wording in the grids. The risk of severe hail/wind is very low, with such weak flow and saturated profiles. Strong pulse convection along the old frontal boundary may produce wind gusts near 55 mph before sunset, mainly along the OK/KS border, as the latest HRRR iterations are starting to suggest. Areas of showers likely to continue all night with thick cloud cover, keeping temperatures in the 68-72 range through sunrise Saturday. Saturday...Scattered showers and thunderstorms will continue, particularly during the afternoon and evening hours during peak heating. All models show persistent compact vorticity max wallowing around the western zones through Saturday, as well as the remnant frontal boundary remaining in the vicinity, offering a source of surface convergence. Atmospheric profiles of wind and moisture change little from Friday, with more slow-moving heavy rain producing storms expected. ECMWF in particular depicts an impressive MCS across the western zones Saturday afternoon/night with the potential for very heavy/flooding rainfall. Will need to monitor for the exact location of this MCS evolution over the next 24 hours. Clouds, moisture and convection will hold temperatures a bit below mid-July normals on Saturday, in the upper 80s to lower 90s. .LONG TERM...(Saturday night through Friday) Issued at 210 PM CDT Fri Jul 14 2017 Sunday...Chance pops/scattered coverage of thunderstorms still warranted, as atmosphere remains nearly steady-state with a moist boundary layer and weak flow throughout. Spurious vorticity max, or weakness embedded in the upper ridge aloft, will continue to meander over/near the western zones through Sunday. For such a small feature, models are showing amazing agreement with this disturbance. Scattered thunderstorms will favor the western/SW zones Sunday afternoon and evening, with again locally heavy rainfall and minimal severe threat expected. With the high pressure ridge weakened aloft, temperatures will continue to trend a few degrees below normal, in the upper 80s to near 90. Starting Monday, hot upper anticyclone begins to consolidate over the central plains, putting the kabosh on rain chances and sending temperatures upwards. Dry weather will prevail Monday through Thursday as subsidence dominates. After coordinating with neighbors, removed the spurious pops offered by GFS/superblend during the Tuesday timeframe, but kept 14% in case something can get through the western periphery of the ridge. Starting next Friday, 12z ECMWF shows an interesting potential evolution, with the upper high splitting into two centers, one over the eastern Pacific, and the other near Florida. The weakness between the two highs may allow for a pathway for Mexican monsoonal moisture to makes its way toward Kansas. After a dry spell for much of next week, rain chances likely to ramp up again next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1200 PM CDT Fri Jul 14 2017 VFR will prevail through this TAF forecast cycle, outside of the expected scattered convection. As is typical of summer, pinpointing locations for thunderstorm development are problematic, with such weak flow and subtle forcing. 12z NAM/GFS both depict a vorticity max drifting around the CO/KS border around 00z Sat, with scattered convection across the western counties by that time. Global models such as the ECMWF are similar with this, with most models generating another mesoscale convective complex across western zones 00-12z Sat. As such, have highest confidence that GCK will experience thunderstorm impacts, and included a convective TEMPO group for GCK from 02-06z Sat. Elsewhere, kept TAFs simple, with VCTS/CB mention after 21z, tapering to VCSH by 06z Sat. Atmosphere is very moist, so any storm will produce IFR or lower conditions in heavy rain. Convective outflow winds as high as 50 kts are possible. Outside of convection, light E/NE surface winds less than 10 kts will prevail into Saturday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 68 89 67 / 30 40 30 30 GCK 87 66 87 65 / 40 50 30 50 EHA 87 61 89 61 / 30 30 40 50 LBL 90 68 90 67 / 30 30 40 50 HYS 87 67 88 66 / 20 10 10 10 P28 93 71 92 70 / 30 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 313 AM CDT Fri Jul 14 2017 KSZ030-031-043>046-061>066-074>081-084>090-150815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 313 AM CDT Fri Jul 14 2017 /213 AM MDT Fri Jul 14 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible across portions of southwest and central Kansas late this afternoon and evening. However, the threat for severe weather is low. However, the potential for brief heavy rainfall exists which could result in flooding of low lying areas and ponding on roadways. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Elevated risk * Excessive heat: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible across southwest and portions of south central Kansas Saturday and Sunday. However, the potential for severe weather is low. Hotter temperatures are expected by the middle part of next week with highs potentially reaching near the century mark. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Limited risk * Wednesday - Excessive heat: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
Special Weather Statement National Weather Service Dodge City KS 544 PM CDT FRI JUL 14 2017 KSZ085-086-142345- Seward KS-Stevens KS- 544 PM CDT FRI JUL 14 2017 ...SPECIAL WEATHER STATEMENT... At 544 PM CDT, Doppler radar was tracking a strong thunderstorm very near Liberal, moving north at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Liberal and Woods. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3721 10113 3717 10079 3700 10087 3700 10112 TIME...MOT...LOC 2244Z 189DEG 8KT 3705 10096 GERARD
The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
There was numerous street flooding reports.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716964, 716965, 716963.